Q: Hello, I am a sickle cell also, I am addicted to pentazocine. I take three to four ampoules everyday since last year. It’s now a year. I inject myself pentazocine everyday.
Please help. How can I stop? I tried to stop, but I can’t. I live in Ibadan.
A: The first step towards dealing with an addiction is realizing that you have one. You’re already at this point. And remember all the people who love you, people who are rooting for you, people who, practically, feel as much pain as you do whenever you’re unhappy…think of these people and remind yourself that they make life beautiful for you.
More specifically to your matter, pentazocine is a pain killer, originally thought to be non-addictive, but that has since been found to be a drug of addiction that affects mood and behavior. This drug is used for moderate to severe pain and I assume that this was prescribed during an episode of bone crisis, perhaps. It can be taken as tablet or as an injection which should be taken under a doctor’s supervision. So, it’s worrisome to me how come you have an abundant supply of this drug. Are you buying it or getting a supply from somewhere?
Pentazocine can cause addiction and subsequently people addicted to this can go into withdrawal if they try to stop taking it because they have already become physically dependent on it. The drug appears to make addicts more sociable, euphoric and serene. The presence of underlying psychological problems like depression can compound this issue. Using the drug intravenously puts you at risk of developing dangerous skin conditions like severe abscesses and ulcers that could lead to amputation of the affected limbs. I’m sure you don’t want that.
To wean yourself off this, it’s usually best to get into a voluntary program for drug addiction where there will be a combination of clinical psychologists and psychiatrists. A long hard look at one’s life including unhealthy relationships, toxic home/family environment etc will be encouraged. The program will involve detoxification, exercise, counseling and other creative activities like music, art, dance, drama etc Getting enrolled with a help group will also be helpful, if this can be found.
If you perhaps live in an area where none of the above can be readily achieved, you may have to go it alone…perhaps with the support of family. There are two options: cold turkey (where you stop completely at once and ride out the withdrawal symptoms) or where you stop gradually and you reduce the dose of drugs from 3 ampoules daily, to 2 and then 1 and then on alternate days until it’s completely tapered off. Please try!
Nothing good in life comes easy. You do need to work at this if you want to be free.
I am rooting for you! All the bestJ